Funnel Cloud, Butler
- When
- August 7, 2:30 PM CST
- Where
- Butler County, 3.63 mi W of Austinville
- Reported by
- Broadcast Media
- Coordinates
- 42.570, -93.020
KWWL relayed a viewer report of a funnel cloud.
A broad upper level trough was situated over the upper Midwest, with accompanying shortwaves moving through the flow. No major/discernible surface system was present, though weak boundaries were in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad upper level trough was situated over the upper Midwest, with accompanying shortwaves moving through the flow. No major/discernible surface system was present, though weak boundaries were in the area. Thermodynamically, around 2000 J/kg of SBCAPE was present along with around 30 kts effective bulk shear, a nose of 800 J/kg downdraft CAPE, and lifted condensation levels around 1000 m or less. Overall, the convective activity was scattered in nature across the state with the lack of a real focusing mechanism, and with predominantly lackluster supporting parameters the majority of storms remained sub-severe. In the end, a lone funnel cloud was reported and with a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 2:17 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 317 PM CDT Tue Aug 7 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 316 PM CDT Tue Aug 7 2018 Storms have developed this afternoon along a boundary associated with a shortwave trough moving across the state. Overall, HRRR has had the best handle on the convection earlier this morning and through the early part of the afternoon. The storms across north central Iowa are expected to continue to move to the southeast, with additional development along a boundary across central Iowa this afternoon, continuing and strengthening some through south- southeast Iowa 00-03Z. While stronger storms are possible, the severe threat with these storms is relatively low. Instability and shear parameters are marginal, with MLCAPE around 1000-15000 J/kg and shear 35-40kts. There is also an indication that a few funnels may be possible with higher surface vorticity across central portions of Iowa. With the trough pushing east, overnight lows will be a few degrees cooler than last night. With ample moisture, fog is expected to develop around and east of I-35 by 08Z, lasting through 14z. .LONG TERM.../Wednesday night through Tuesday/ Issued at 316 PM CDT Tue Aug 7 2018 The upper level ridge over the western CONUS will continue to become more amplified then begin to move east Wednesday night and through the end of the week. As this occurs, the 850 mb thermal ridge will move east into Iowa. Warmer temperatures will arrive as a result for Thursday with highs in the mid to upper 80s north to low to mid 90s south. Good mixing should occur over southern Iowa by Thursday afternoon allowing for dew points to drop into the low to mid 60s, which will lessen the heat impacts. Farther north, pooling dew points in the low 70s will lead to more humid conditions along with greater instability. A boundary will drop into Iowa by the afternoon and evening and may spark thunderstorm development. An upper level low will begin to form over the central Great Lakes late Friday and will form a blocking pattern thru Monday before the system finally begins to move east. Friday through the weekend will be mainly dry with high temperatures in the 80s. The next chance of precipitation will arrive towards the end of the period as the upper level low departs to the east and releases the block. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1242 PM CDT Tue Aug 7 2018 Thunderstorms currently moving across northern Iowa, impacting FOD/MCW first. Storms will become more widespread this afternoon before diminishing after 00Z this evening in southeast Iowa. By 07/08Z, fog will begin to develop with greater impacts being further east at MCW/ALO, however have included at least MVFR mention at all sites. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hagenhoff LONG TERM...Donavon AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 423 AM CDT Tue Aug 7 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-080930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 423 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a chance of thunderstorms today into early evening...mainly across north-central and northeastern Iowa. Although the threat for widespread severe weather is low, an isolated severe storm is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms chances return Thursday and Friday. Overall severe weather threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, though rainfall reports are always appreciated. Fowle
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
KWWL relayed a viewer report of a funnel cloud.
Public reported a severe wind gust of 63 mph measured from their home weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777492, 777493.